Tennessee, 2014Damaging Winds in Tennessee, June 18, 2014
June 18, 2014 · NWS MRX · 9 events in 5 counties and zones
A front tracked through east Tennessee during the afternoon hours on the 18th. Many of the thunderstorm downed some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front tracked through east Tennessee during the afternoon hours on the 18th. Many of the thunderstorm downed some trees. Small hail also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 18, 2:04 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUN 18 2014
.SHORT TERM...(TONIGHT AND THURSDAY)...DIURNAL THUNDERSTORMS
FORMED AS EXPECTED OVER THE HIGHER TERRAIN AREAS...AND A COUPLE OF
STORMS BRIEFLY INTENSIFIED NEAR OAK RIDGE TN AND ALSO OVER CHEROKEE
COUNTY NC WITH SMALL HAIL AT MARBLE NC AROUND 215 PM.
THE STORMS ARE WEAKENING AND SMOKY MTN STORMS WILL BE MOVING
SLOWLY EAST AWAY FROM OUR AREA. HOWEVER...CUMBERLAND PLATEAU STORMS
HAD DRIFTED EAST PUSHING AN OUTFLOW BOUNDARY TOWARD THE SMOKY MTN
CONVECTION. GIVEN THE FEW MORE HOURS OF HEAT AND THESE OUTFLOW
BOUNDARIES...I OPTED TO CARRY SLIGHT CHANCE POPS FOR THE EVENING
HOURS OVER ALL BUT THE SRN VALLEY COUNTIES OF E TN.
OTHERWISE...NO CHANGES MADE OVERALL FOR TONIGHT WITH PATCHY FOG
LATE. COVERAGE OF SHOWERS AND STORMS TOMORROW SHOULD BE SLIGHTLY
GREATER OVER SW VA AND EXTREME NRN PARTS OF EAST TN...AS THE OHIO
RIVER VALLY FRONTAL BOUNDARY SAGS SOUTH A BIT CLOSER.
MOS MINS CLOSELY FOLLOWED FOR TONIGHT. I DID NUDGE THURSDAY MAX
TEMPS DOWN A COUPLE OF DEGREES OR SO...ESPECIALLY OVER SW VA AND
NE TN WHERE MORE CONVECTIVE CLOUDINESS IS LIKELY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...SUMMER REGIME SEEMS
TO BE IN PLACE. THE UPPER RIDGE OVER THE EASTERN U.S. WILL
TRANSITION FARTHER WEST AS SHORTWAVE TROUGHS MOVE ACROSS THE GREAT
LAKES REGION/OHIO VALLEY. LOOK FOR DIURNAL CONVECTION TO SLOWLY
DISSIPATE THURSDAY AFTERNOON WITH A FEW LINGERING INTO THE OVERNIGHT
HOURS PERHAPS ACROSS SW VA. TOUGH TO FORECAST THE MOVEMENT/LOCATION
OF THE FRONTAL BOUNDARY FRIDAY THROUGH THE WEEKEND. HOWEVER
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND WITH THE HIGHEST CHANCES OCCURRING ON SATURDAY AFTERNOON
PARTICULARLY IN THE HIGHER TERRAIN OF SW VA AND NE TN. CONFIDENCE IS
LOW ON THE EXACT LOCATION SINCE FRONTAL BOUNDARY IS NOT WELL HANDLED
BY THE MODELS. SCATTERED AFTERNOON CONVECTION LOOKS LIKE A GOOD BET
THROUGH THE MIDDLE OF NEXT WEEK AS THE UPPER RIDGE FLATTENS OUT BY
THE WEEKEND.
TEMPERATURES WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. LOOK
FOR SOME BRIEF RELIEF OVER THE WEEKEND IF STORMS MATERIALIZE SINCE
THICKER CLOUD COVER SHOULD INHIBIT TOO MUCH WARMING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 93 68 93 / 10 20 10 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 91 69 91 / 20 20 20 30
OAK RIDGE, TN 68 92 68 92 / 20 20 20 30
TRI CITIES AIRPORT, TN 63 89 62 88 / 20 20 30 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG/AC
Hazardous weather outlook, Jun 18, 2:30 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED JUN 18 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 PM EDT WED JUN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING...MAINLY ALONG THE TENNESSEE AND
NORTH CAROLINA STATE LINE. A STRAY STRONG STORM OR TWO COULD ALSO
BRIEFLY INTENSIFY OVER PARTS OF NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA. THE MAIN CONCERNS WILL BE DAMAGING
WINDS UP TO 45 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. PEA TO DIME
SIZED HAIL COULD ALSO OCCUR WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS
WILL DEVELOP EACH DAY...MAINLY IN THE AFTERNOONS AND EVENINGS.
STORMS WILL BE DISORGANIZED...BUT ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE. MAIN CONCERN WILL BE ISOLATED DAMAGING DOWNBURSTS
WINDS...HEAVY RAIN AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE STRONG TO SEVERE STORMS...SPOTTER
ACTIVATION WILL NOT BE NEEDED.
TG
In the hours before
Special weather statement, Jun 18, 1:28 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED JUN 18 2014
NCZ060-061-181915-
CLAY-CHEROKEE-
228 PM EDT WED JUN 18 2014
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAY AND EASTERN
CHEROKEE COUNTIES...
AT 226 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR MURPHY. THE
STORMS WERE MOVING SLOWLY EAST AT LESS THAN 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORM.
LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...TOPTON...SHOOTING CREEK...
BRASSTOWN...MARBLE AND TUSQUITEE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3500 8401 3500 8413 3528 8404 3527 8401
3524 8401 3522 8397 3525 8385 3524 8375
3526 8371 3525 8370 3515 8374 3515 8365
3500 8352 3499 8400
TIME...MOT...LOC 1826Z 358DEG 2KT 3513 8397
TGThunderstorm Wind, Hamilton
- When
- June 18, 3:10 PM EST to 3:30 PM EST
- Where
- Hamilton County, 2 mi NNW of Soddy Daisy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.307, -85.184
Law enforcement personnel reported few trees downed by thunderstorm wind 2 miles north-northwest of Soddy Daisy near Mobray Pike.
Thunderstorm Wind, Rhea
- When
- June 18, 3:12 PM EST to 3:20 PM EST
- Where
- Rhea County, 3 mi SW of Dayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.449, -85.058
Law enforcement personnel reported 1 tree downed by thunderstorm wind 3 miles southwest of Dayton on old Graysville Road.
Thunderstorm Wind, Rhea
- When
- June 18, 3:39 PM EST to 3:42 PM EST
- Where
- Rhea County, Dayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.480, -85.020
Law enforcement personnel reported 1 tree downed by thunderstorm wind in Dayton on Lake View Circle.
Thunderstorm Wind, Rhea
- When
- June 18, 4:00 PM EST to 4:20 PM EST
- Where
- Rhea County, Dayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.480, -85.020
Law enforcement personnel reported few trees downed by thunderstorm wind in Dayton.
Thunderstorm Wind, Polk
- When
- June 18, 4:00 PM EST to 4:10 PM EST
- Where
- Polk County, 7 mi E of Benton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.180, -84.546
Highway department personnel reported 1 tree downed by thunderstorm wind 7 miles east of Benton along highway TN -30.
Thunderstorm Wind, Sequatchie
- When
- June 18, 3:11 PM CST to 3:18 PM CST
- Where
- Sequatchie County, Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.380, -85.380
Law enforcement personnel reported 1 tree downed by thunderstorm wind near Cagel Mountain on Highway 111 near Dunlap.
Thunderstorm Wind, McMinn
- When
- June 18, 4:59 PM EST to 5:05 PM EST
- Where
- McMinn County, Riceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.380, -84.700
Law enforcement personnel reported 1 tree downed by thunderstorm wind Riceville.
Thunderstorm Wind, McMinn
- When
- June 18, 5:00 PM EST to 5:05 PM EST
- Where
- McMinn County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.450, -84.600
Law enforcement personnel reported 1 tree downed by thunderstorm wind in Athens.
Thunderstorm Wind, McMinn
- When
- June 18, 5:09 PM EST to 5:15 PM EST
- Where
- McMinn County, 1 mi W of Englewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.430, -84.498
Law enforcement personnel reported 1 tree downed by thunderstorm wind 1 mile west of Englewood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Tornadoes and Hail in South Dakota, June 18, 20143 injured · $5.6 million · EF4 · 11 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517703, 517708, 517710, 517711, 517713, 517707, 517714, 517715, 517717.